Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Started throwing up and having severe stomach ache. How to get relief?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2004
Answered : 364 Questions
Hello Doctor, my boyfriend has been sick a few times over the past 1.5 hours and now he is just throwing up brown liquid and has terrible cramps that are causing him to double up in pain. He keeps asking for painkillers but I don't know if that would be a good thing if his stomach is in such a poor state. I have looked online and the results say he could be throwing up bile? Is that true and if so what should I do for him? Thank you
Posted Sun, 25 Nov 2012 in Abdominal Pain
Answered by Dr. Enrique Molina 2 hours later
Based on the information, it doesn't seem like painkillers will do any good. They can actually worsen his symptoms (vomiting) and irritate the stomach more.
The brown liquid is probably indeed bile, which may be mixed with rests of food. I understand you guys are in Thailand, but if his symptoms continue he should probably be checked out by a physician, given his history of "kidney problem". He may be in acute renal failure (he has a recent history of kidney problem, plus he has swollen legs which can happen if he loses protein in the urine from a kidney problem, and his is taking furosemide which can lead to renal failure if the dose is too high). Acute renal failure can cause severe vomiting and cramps. Hopefully this is just a viral gastroenteritis that will go away on its own, but don't take his symptoms lightly. Keep him well hydrated and again avoid any painkillers (the pain could be from vomiting too much, but could also be from any abdominal organ such as the stomach, the pancreas, etc).
Hope that helps.
Above answer was peer-reviewed by
Follow-up: Started throwing up and having severe stomach ache. How to get relief? 3 hours later
Thank you so much doctor. I am calling a doctor over now for him as he has just started to have diarrhoea badly.

I agree it shouldn't be taken lightly and i will make sure that I continue to monitor his situation.

Thanks again for your fast response.

Answered by Dr. Enrique Molina 13 hours later
I hope he gets better. I am glad i helped.
Above answer was peer-reviewed by
Follow-up: Started throwing up and having severe stomach ache. How to get relief? 49 minutes later
Hello Doctor,

Just an update and a quick question; XXXXXXX went to the local doctor who seemed to know a lot about his kidney issue which was reassuring. He put XXXXXXX on anti sickness tablets before each meal, 2 x 2 tablets a day of antibiotics for his stomach and 1 tablet every 6 hours to stop his stomach cramps. He has been eating bland food and although he didn't want to eat at first, he has finished all of his meals. I have had to force him to keep taking on fluids but he has had rehydration salts in three drinks as prescribed today by the doctor.

The cramps, vomiting and diarrhoea have all subsided. He has been in constant discomfort with his kidneys with a continuous pain at both sides of his lower back. Tonight following dinner he went to the toilet and there was blood in his urine which has really worried us.

Do you think that this is as a result of his kidney issue? I must say I am very concerned and I am seriously considering booking him a flight back to the UK as soon as tomorrow if you think that it is better for him to be checked out in his home country.

i look forward to hearing back from you soon, thank you once again for your time - hopefully this will be the last question from me :)

Answered by Dr. Enrique Molina 1 hour later
Blood in the urine is definitely not normal and is usually caused by a urinary tract infection or a kidney stone. Remember that a single drop of blood will stain the entire urine red. Antibiotics would take care of a urinary tract infection. If pain doesn't go away he will need a kidney ultrasound and urine tests. The fact that he feels better overall is reassuring, however if symptoms get worse don't hesitate to take him to a doctor you trust.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor